Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 80, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 8, 1998, 10:13 AM EDT for Caswell County, North Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 1998, 10:13 AM EDT (14:13 UTC)
- Expired
- May 8, 1998, 11:00 AM EDT
- In force
- 47 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Caswell County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 10:25 AM EDT | Hail 0.88 | Yanceyville, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 836 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
893 WUUS01 KRNK 081416 RRA SVRRNK NCC033-081500- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1013 AM EDT FRI MAY 8 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA. * UNTIL 1100 AM EDT. * AT 1013 AM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 26 MILES SOUTH OF MARTINSVILLE OR 15 MILES WEST OF CAMP SPRINGS MOVING EAST AT 30 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... CAMP SPRINGS AROUND 1045 AM EDT.. QUICK AROUND 1045 AM EDT.. BETHEL AROUND 1050 AM EDT.. JERICHO AROUND 1100 AM EDT.. << CALL TO ACTION >> THIS IS A DANGEROUS STORM MOVE TO THE INTERIOR OF A STURDY BUILDING AND STAY AWAY FROM WINDOWS. .END/KK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:35 AM EDT, 38 minutes earlier.
Area forecast discussion, May 8, 9:35 AM EDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 935 AM EDT FRI MAY 8 1998 JUST GOT A REPORT OF GOLFBALL SIZE HAIL IN SOUTHEAST SURRY COUNTY. MORNING SOUNDINGS INDICATE THAT WITH CURRENT TEMP OF 60 AND DWPT OF 55...THAT WE (BCB) HV A LI OF -4 WITH A CAPE JUST OVER 1000. FEEL THERE IS A THREAT FOR SEVERE FOR NEXT SEVERAL HOURS INTO EARLY AFTERNOON...MAINLY ALONG AND E OF THE MOUNTAINS AS THE COLD FRONT CURRENTLY IN THE MOUNTAINS MOVS E. FCST OFFICES...DO WANT YOU WANT FOR THIS AFTN...HV HAD LITTLE TIME TO LOOK AT ANYTHING. MTE
In the hours before
Local storm report, May 8, 9:25 AM EDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
0925 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
915 AM SILOAM NC 1.75 INCH HAIL REPORTED
05/08/98 SURRY BY TV STATION.
WILFLocal storm report, May 8, 9:25 AM EDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
0925 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
915 AM SILOAM NC 1.75 INCH HAIL REPORTED
05/08/98 SURRY BY TV STATION.
WILFLocal storm report, May 8, 9:35 AM EDT, 38 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
915 AM SILOAM NC 1.75 INCH HAIL
05/08/98 SURRY REPORTED BY LOCAL TV
STATION.
WILF/MTELocal storm report, May 8, 9:35 AM EDT, 38 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
915 AM SILOAM NC 1.75 INCH HAIL
05/08/98 SURRY REPORTED BY LOCAL TV
STATION.
WILF/MTELocal storm report, May 8, 9:55 AM EDT, 18 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
945 AM KING NC 0.88 INCH HAIL
05/08/98 STOKES REPORTED BY COOP
OBSERVER.
WILFLocal storm report, May 8, 9:55 AM EDT, 18 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
945 AM KING NC 0.88 INCH HAIL
05/08/98 STOKES REPORTED BY COOP
OBSERVER.
WILFThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:02 PM EDT | Tornado Warning | RNK | Rockingham | 33 min |
| May 7, 8:39 PM EDT | Tornado Warning | RNK | Caswell | 46 min |
| May 7, 9:42 PM EDT | Severe Thunderstorm Warning | RNK | Ashe | 48 min |
| May 7, 11:45 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 35 min |
| May 8, 7:56 AM EDT | Severe Thunderstorm Warning | RNK | Watauga | 49 min |
| May 8, 9:00 AM EDT | Severe Thunderstorm Warning | RNK | Surry | 35 min |
| May 8, 9:23 AM EDT | Severe Thunderstorm Warning | RNK | Stokes | 37 min |
| May 8, 9:46 AM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 64 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.